Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A convergent scheme for a non-local coupled system modelling dislocations densities dynamics

Authors: A. El Hajj and N. Forcadel
Journal: Math. Comp. 77 (2008), 789-812
MSC (2000): Primary 35Q72, 49L25, 35F25, 35L40, 65M06, 65M12, 65M15, 74H20, 74H25
Published electronically: November 8, 2007
MathSciNet review: 2373180
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study a non-local coupled system that arises in the theory of dislocations densities dynamics. Within the framework of viscosity solutions, we prove a long time existence and uniqueness result for the solution of this model. We also propose a convergent numerical scheme and we prove a Crandall-Lions type error estimate between the continuous solution and the numerical one. As far as we know, this is the first error estimate of Crandall-Lions type for Hamilton-Jacobi systems. We also provide some numerical simulations.

References [Enhancements On Off] (What's this?)

  • 1. Olivier Alvarez, Pierre Cardaliaguet, and Régis Monneau, Existence and uniqueness for dislocation dynamics with nonnegative velocity, Interfaces and Free Boundaries 7 (2005), no. 4, 415-434. MR 2191694 (2006i:35023)
  • 2. Olivier Alvarez, Elisabetta Carlini, Régis Monneau, and Elisabeth Rouy, Convergence of a first order scheme for a non-local eikonal equation, IMACS Journal Applied Numerical Mathematics 56 (2006), 1136-1146. MR 2244967 (2007d:65072)
  • 3. -, A convergent scheme for a nonlocal Hamilton-Jacobi equation, modeling dislocation dynamics, Numerische Mathematik 104 (2006), no. 4, 413-572. MR 2249672
  • 4. Olivier Alvarez, Philippe Hoch, Yann Le Bouar, and Régis Monneau, Résolution en temps court d'une équation de Hamilton-Jacobi non locale décrivant la dynamique d'une dislocation, C. R. Math. Acad. Sci. Paris 338 (2004), no. 9, 679-684. MR 2065373 (2005b:35021)
  • 5. -, Dislocation dynamics: short time existence and uniqueness of the solution, Archive for Rational Mechanics and Analysis 85 (2006), no. 3, 371-414.
  • 6. Martino Bardi and Italo Capuzzo-Dolcetta, Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations, Systems & Control: Foundations & Applications, Birkhäuser Boston, Inc., Boston, MA, 1997, With appendices by Maurizio Falcone and Pierpaolo Soravia. MR 1484411 (99e:49001)
  • 7. Guy Barles, Solutions de viscosité des équations de Hamilton-Jacobi, Mathématiques & Applications (Berlin) [Mathematics & Applications], vol. 17, Springer-Verlag, Paris, 1994. MR 1613876 (2000b:49054)
  • 8. Guy Barles and Olivier Ley, Nonlocal first-order hamilton-jacobi equations modelling dislocations dynamics, Comm. Partial Differential Equations, 2006, 1191-1208. MR 2254611
  • 9. Ariela Briani et al., Homogenization in time for a model with dislocations densities, In preparation (2006).
  • 10. M. G. Crandall and P.-L. Lions, Two approximations of solutions of Hamilton-Jacobi equations, Math. Comp. 43 (1984), no. 167, 1-19. MR 744921 (86j:65121)
  • 11. Michael G. Crandall, Hitoshi Ishii, and Pierre-Louis Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc. (N.S.) 27 (1992), no. 1, 1-67. MR 1118699 (92j:35050)
  • 12. Hans Engler and Suzanne M. Lenhart, Viscosity solutions for weakly coupled systems of Hamilton-Jacobi equations, Proc. London Math. Soc. (3) 63 (1991), no. 1, 212-240. MR 1105722 (93a:35024)
  • 13. Nicolas Forcadel, Dislocations dynamics with a mean curvature term: short time existence and uniqueness, Preprint (2005).
  • 14. I. Groma, Link between the microscopic and mesoscopic length-scale description of the collective behaviour of dislocations, Phys. Rev. B 56 (1997), 5807.
  • 15. I. Groma and P. Balogh, Link between the individual and continuum approaches of the description of the collective behavior of dislocations, Mat. Sci. Eng. A234-236 (1997), 249-252.
  • 16. -, Investigation of dislocation pattern formation in a two-dimensional self-consistent field approximation, Acta mater 47 (1999), no. 13, 3647-3654.
  • 17. John Price Hirth and Jens Lothe, Theory of dislocations, Second edition, Krieger, Malabar, Florida, 1992.
  • 18. Hitoshi Ishii, Perron's method for monotone systems of second-order elliptic partial differential equations, Differential Integral Equations 5 (1992), no. 1, 1-24. MR 1141724 (92h:35071)
  • 19. Hitoshi Ishii and Shigeaki Koike, Viscosity solutions for monotone systems of second-order elliptic PDEs, Comm. Partial Differential Equations 16 (1991), no. 6-7, 1095-1128. MR 1116855 (92h:35066)
  • 20. -, Viscosity solutions of a system of nonlinear second-order elliptic PDEs arising in switching games, Funkcial. Ekvac. 34 (1991), no. 1, 143-155. MR 1116886 (92h:35067)
  • 21. E. R. Jakobsen and K. H. Karlsen, Convergence rates for semi-discrete splitting approximations for degenerate parabolic equations with source terms, BIT 45 (2005), no. 1, 37-67. MR 2164225 (2006h:65135)
  • 22. Espen Robstad Jakobsen, Kenneth Hvistendahl Karlsen, and Nils Henrik Risebro, On the convergence rate of operator splitting for Hamilton-Jacobi equations with source terms, SIAM J. Numer. Anal. 39 (2001), no. 2, 499-518 (electronic). MR 1860266 (2002k:65138)
  • 23. Suzanne M. Lenhart, Viscosity solutions for weakly coupled systems of first-order partial differential equations, J. Math. Anal. Appl. 131 (1988), no. 1, 180-193. MR 934440 (89m:35025)
  • 24. Suzanne M. Lenhart and Stavros A. Belbas, A system of nonlinear partial differential equations arising in the optimal control of stochastic systems with switching costs, SIAM J. Appl. Math. 43 (1983), no. 3, 465-475. MR 700525 (85c:49029)
  • 25. Suzanne M. Lenhart and Naoki Yamada, Viscosity solutions associated with switching game for piecewise-deterministic processes, Stochastics Stochastics Rep. 38 (1992), no. 1, 27-47. MR 1274894 (95b:49045)
  • 26. Stanley Osher and James A. Sethian, Fronts propagating with curvature-dependent speed: algorithms based on Hamilton-Jacobi formulations, J. Comput. Phys. 79 (1988), no. 1, 12-49. MR 965860 (89h:80012)
  • 27. Elisabeth Rouy and Agnès Tourin, A viscosity solutions approach to shape-from-shading, SIAM J. Numer. Anal. 29 (1992), no. 3, 867-884. MR 1163361 (93d:65019)
  • 28. Naoki Yamada, Viscosity solutions for a system of elliptic inequalities with bilateral obstacles, Funkcial. Ekvac. 30 (1987), no. 2-3, 417-425. MR 927191 (88m:35061)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35Q72, 49L25, 35F25, 35L40, 65M06, 65M12, 65M15, 74H20, 74H25

Retrieve articles in all journals with MSC (2000): 35Q72, 49L25, 35F25, 35L40, 65M06, 65M12, 65M15, 74H20, 74H25

Additional Information

A. El Hajj
Affiliation: Cermics, Ecole des Ponts, ParisTech 6 et 8 avenue Blaise Pascal, Cité Descartes, Champs-sur-Marne, 77455 Marne-la-Vallée Cedex 2

N. Forcadel
Affiliation: Cermics, Ecole des Ponts, ParisTech 6 et 8 avenue Blaise Pascal, Cité Descartes, Champs-sur-Marne, 77455 Marne-la-Vallée Cedex 2

Keywords: Hamilton Jacobi equations, viscosity solutions, dislocations densities dynamics, numerical scheme, error estimate, system.
Received by editor(s): June 15, 2006
Received by editor(s) in revised form: January 26, 2007
Published electronically: November 8, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society